[Hydroxyurea (hydroxycarbamide)-induced hepatic dysfunction confirmed by drug-induced lymphocyte stimulation test].

Takayuki Shimizu, Takehiko Mori, Daiki Karigane, Taku Kikuchi, Yuya Koda, Takaaki Toyama, Hideaki Nakajima, Shinichiro Okamoto

Research output: Contribution to journalArticle

Abstract

A 62-year-old man with refractory leukemia transformed from myelodysplastic syndrome was placed on hydroxyurea (hydroxycarbamide) at a daily dose of 500 mg. Because of insufficient cytoreductive efficacy, the dose was increased to 1,500 mg five days later. Eight days after the initiation of hydroxyurea, the patient started complaining of chills, fever, and vomiting. Serum aspartate aminotransferase (AST) and alanine aminotransferase (ALT) were markedly elevated to 5,098 and 3,880 IU/l from 44 and 59 IU/l in one day, respectively. Tests for hepatitis viruses were all negative. With the discontinuation of hydroxyurea, AST and ALT returned to their former levels within two weeks. A drug-induced lymphocyte stimulation test for hydroxyurea was positive with a stimulating index of 2.0. Hepatic dysfunction has been recognized as one of the side effects of hydroxyurea. However, there have been only a limited number of reports demonstrating drug allergy to have a role in hepatic dysfunction accompanied by fever and gastrointestinal symptoms. The findings of our case strongly suggest that all presentations could be explained by drug allergy. Physicians should be mindful of the potential for acute and severe hepatic dysfunction due to allergic reaction against hydroxyurea.

Original languageEnglish
Pages (from-to)125-129
Number of pages5
JournalUnknown Journal
Volume55
Issue number1
Publication statusPublished - 2014

Fingerprint

Hydroxyurea
Lymphocytes
Lymphocyte Activation
allergy
Drugs
drug
Liver
Dose
Pharmaceutical Preparations
Vomiting
Drug Hypersensitivity
Leukemia
Aspartate Aminotransferases
Alanine Transaminase
Acute
Virus
contagious disease
Efficacy
Fever
physician

ASJC Scopus subject areas

  • Medicine(all)

Cite this

[Hydroxyurea (hydroxycarbamide)-induced hepatic dysfunction confirmed by drug-induced lymphocyte stimulation test]. / Shimizu, Takayuki; Mori, Takehiko; Karigane, Daiki; Kikuchi, Taku; Koda, Yuya; Toyama, Takaaki; Nakajima, Hideaki; Okamoto, Shinichiro.

In: Unknown Journal, Vol. 55, No. 1, 2014, p. 125-129.

Research output: Contribution to journalArticle

@article{cd068ad8cac44f768739639a639de086,
title = "[Hydroxyurea (hydroxycarbamide)-induced hepatic dysfunction confirmed by drug-induced lymphocyte stimulation test].",
abstract = "A 62-year-old man with refractory leukemia transformed from myelodysplastic syndrome was placed on hydroxyurea (hydroxycarbamide) at a daily dose of 500 mg. Because of insufficient cytoreductive efficacy, the dose was increased to 1,500 mg five days later. Eight days after the initiation of hydroxyurea, the patient started complaining of chills, fever, and vomiting. Serum aspartate aminotransferase (AST) and alanine aminotransferase (ALT) were markedly elevated to 5,098 and 3,880 IU/l from 44 and 59 IU/l in one day, respectively. Tests for hepatitis viruses were all negative. With the discontinuation of hydroxyurea, AST and ALT returned to their former levels within two weeks. A drug-induced lymphocyte stimulation test for hydroxyurea was positive with a stimulating index of 2.0. Hepatic dysfunction has been recognized as one of the side effects of hydroxyurea. However, there have been only a limited number of reports demonstrating drug allergy to have a role in hepatic dysfunction accompanied by fever and gastrointestinal symptoms. The findings of our case strongly suggest that all presentations could be explained by drug allergy. Physicians should be mindful of the potential for acute and severe hepatic dysfunction due to allergic reaction against hydroxyurea.",
author = "Takayuki Shimizu and Takehiko Mori and Daiki Karigane and Taku Kikuchi and Yuya Koda and Takaaki Toyama and Hideaki Nakajima and Shinichiro Okamoto",
year = "2014",
language = "English",
volume = "55",
pages = "125--129",
journal = "Mathematical Social Sciences",
issn = "0165-4896",
publisher = "Elsevier",
number = "1",

}

TY - JOUR

T1 - [Hydroxyurea (hydroxycarbamide)-induced hepatic dysfunction confirmed by drug-induced lymphocyte stimulation test].

AU - Shimizu, Takayuki

AU - Mori, Takehiko

AU - Karigane, Daiki

AU - Kikuchi, Taku

AU - Koda, Yuya

AU - Toyama, Takaaki

AU - Nakajima, Hideaki

AU - Okamoto, Shinichiro

PY - 2014

Y1 - 2014

N2 - A 62-year-old man with refractory leukemia transformed from myelodysplastic syndrome was placed on hydroxyurea (hydroxycarbamide) at a daily dose of 500 mg. Because of insufficient cytoreductive efficacy, the dose was increased to 1,500 mg five days later. Eight days after the initiation of hydroxyurea, the patient started complaining of chills, fever, and vomiting. Serum aspartate aminotransferase (AST) and alanine aminotransferase (ALT) were markedly elevated to 5,098 and 3,880 IU/l from 44 and 59 IU/l in one day, respectively. Tests for hepatitis viruses were all negative. With the discontinuation of hydroxyurea, AST and ALT returned to their former levels within two weeks. A drug-induced lymphocyte stimulation test for hydroxyurea was positive with a stimulating index of 2.0. Hepatic dysfunction has been recognized as one of the side effects of hydroxyurea. However, there have been only a limited number of reports demonstrating drug allergy to have a role in hepatic dysfunction accompanied by fever and gastrointestinal symptoms. The findings of our case strongly suggest that all presentations could be explained by drug allergy. Physicians should be mindful of the potential for acute and severe hepatic dysfunction due to allergic reaction against hydroxyurea.

AB - A 62-year-old man with refractory leukemia transformed from myelodysplastic syndrome was placed on hydroxyurea (hydroxycarbamide) at a daily dose of 500 mg. Because of insufficient cytoreductive efficacy, the dose was increased to 1,500 mg five days later. Eight days after the initiation of hydroxyurea, the patient started complaining of chills, fever, and vomiting. Serum aspartate aminotransferase (AST) and alanine aminotransferase (ALT) were markedly elevated to 5,098 and 3,880 IU/l from 44 and 59 IU/l in one day, respectively. Tests for hepatitis viruses were all negative. With the discontinuation of hydroxyurea, AST and ALT returned to their former levels within two weeks. A drug-induced lymphocyte stimulation test for hydroxyurea was positive with a stimulating index of 2.0. Hepatic dysfunction has been recognized as one of the side effects of hydroxyurea. However, there have been only a limited number of reports demonstrating drug allergy to have a role in hepatic dysfunction accompanied by fever and gastrointestinal symptoms. The findings of our case strongly suggest that all presentations could be explained by drug allergy. Physicians should be mindful of the potential for acute and severe hepatic dysfunction due to allergic reaction against hydroxyurea.

UR - http://www.scopus.com/inward/record.url?scp=84897574606&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84897574606&partnerID=8YFLogxK

M3 - Article

C2 - 24492045

AN - SCOPUS:84897574606

VL - 55

SP - 125

EP - 129

JO - Mathematical Social Sciences

JF - Mathematical Social Sciences

SN - 0165-4896

IS - 1

ER -